Illinois, 2019

Hail in Illinois, April 11, 2019

April 11, 2019 · NWS LOT · 1 event in 1 county or zone

Scattered thunderstorms moved across parts of northwest Illinois during the morning of April 11th producing small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across parts of northwest Illinois during the morning of April 11th producing small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 11, 5:50 AM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Apr 11, 5:50 AM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
650 AM CDT Thu Apr 11 2019

.SHORT TERM...
323 AM CDT

Through Friday...

A classic transition season major storm will have impacts across
the Midwest through the next 36 hours. The main forecast messages
for northern Illinois and northwest Indiana are 1.) prevailing
gusty winds throughout much of today through Friday peaking near
45 mph at times, 2.) widespread thunderstorms this evening with a
scattered severe threat mainly of gusts to 60 mph and the
possibility of a few brief tornadoes, and 3.) sharp warm up
occurring this afternoon into early evening with morning wind
chills in the 20s turning into later day temperatures of 70+ up
to at least I-80. A few seasons bottled up into 18 hours!

A picture perfect mid-latitude cyclone structure is seen on
satellite imagery early this morning, with the primary upper low
across the western Plains and vast diffluence aloft and deep moist
advection ahead. At the surface, a 986 mb low is just west of
Kansas City with a warm front extending eastward into the southern
half of Illinois. Water vapor imagery shows a couple small
perturbations in the southwest flow, one over northeast Missouri,
that may trigger spotty showers into north central Illinois this
morning. For the most part though, a slower evolution of this
system will keep most of the CWA dry through at least mid-
afternoon, with little focus aloft and capping atop the warm front
as it moves into the area. The tight pressure gradient over the
area north of the warm front this morning will continue to support
occasional easterly gusts of 40 to 45 mph, especially north of
I-80. These winds and synoptic placement will keep temperatures
slow to climb, again especially north of I-80 where the marine
layer will be advected well inland. Minor immediate lakeshore
flooding along Lake Michigan's northeast Illinois shore,
especially north of Chicago, will continue to be an issue through
midday with 10+ ft waves.

The surface cyclone will begin to start a very gradual occlusion
early this afternoon. However, a potent 135 kt upper jet and
associated dry slot punching into the Iowa/Illinois border area at
midday will support concentrated ascent and a continued low-level
baroclinic response, with the warm front advancing northward
through the CWA. There may even be a second surface low around 997
mb to develop near the Quad Cities. How far north the warm front
progresses in the CWA is a key player today, and see it not having
much of an issue getting to at least near I-88 due to the slower
evolution of this system. Warm fronts tend to get hung up with
the lake this time of year so that adds greater uncertainty for
far northeast Illinois. Temperatures and dew points will take a
spike with the warm frontal passage and remain elevated until the
storms this evening, and southerly wind gusts should at least be
close to Advisory criteria. South of I-80 will have the longest
time in these higher gusts while Chicago it will be more short-
lived.

Guidance is in really sound agreement with a general north to
south axis of convection developing ahead of the dry slot and its
mid-level cooling and along a low-level trough axis. This looks to
develop late afternoon and mature early evening as it moves
eastward across the CWA. While the most robust convection may be
in a fine line, there is likely to be scattered convection apart
from that especially across the far north and into Wisconsin, but
possibly ahead of the main line too. Some of this other convection
may have little lightning due to small CAPE to -10C and not as
deep of updrafts as the main line. Mixed layer instability should
at least reach 500-1000 J/kg up to the warm front, with no
shortage in kinematics given around 70 kt of deep layer shear. The
shear orientation with respect to the boundary is such that it
favors individual cellular structure in the first several hours,
but all remaining fairly close to that boundary given the rapid
north-northeast individual storm prorogation. This motion of
cells will mean some crossing the warm front, and this is where
a brief tornado potential may exist. This could be maximized a tad
in north central Illinois if a triple point were to take shape
just west of there. Short residence time of cells on the warm
front points toward any rotational structure probably being short-
lived and not ideal for a significant tornado threat. What should
become a slowly progressing linear or quasi-linear MCS by late
evening will continue to possess gusty winds, again possibly
scattered severe, as it moves into northwest Indiana.

The nature of this system owes to higher than normal confidence
for timing, with general evening for the scattered severe chance,
and for the Chicago area that falls between 8 pm - 12 am. The
confidence in hazard potential noted above also is with fairly
good confidence, it's just a bit tricky to say if things will mesh
enough for scattered coverage across the entire Slight Risk area
and the severe window may be more concentrated. But with dynamics
like this, a convective wind threat and localized tornado threat
can occur fairly easily and linger later into the evening/early
overnight.

For Friday, the continued slow occlusion will be occurring with
the system over Minnesota. Cold advection wrapping around the low
will drive gusty southwest winds, especially given sun and mixing
expected through at least early afternoon. Gusts of 40-45 mph
remain likely. High temperatures toward Rockford where more
stratocumulus is expected in the afternoon, and possibly even a
stray shower, should stay below 50.

MTF

&&

.LONG TERM...
339 AM CDT

Friday night through Wednesday...

No rest for the weary in the long term portion of the forecast. In
particular, late Saturday night through Sunday night looks to have
another strong system impact the area. This will find us more in
the cool sector portion of the storm, or at least that is the
trend in solutions. This gives concerns for the possibility of
numerous hours of wet snow or a wet snow/rain mix in places with
even potential for light slushy accumulation.

After high pressure brings us a pleasant Saturday, this next
closed upper low will move northeastward from the Southern
Plains. Quite a bit of spread in speed more so than placement. The
current forecast track favors the deformation area over the CWA,
which along with a stiff northeast wind should support enough
precipitation to help offset any daytime warming on Sunday. It is
too far in time to say if it is enough to keep a wet snow mix
going on Sunday, but enough of a signal to mention in the forecast
through the day and into Sunday evening. Highs look to remain
below 40 potentially for much of the CWA with this regime. Again
strong wind gusts and potentially lakeside flooding concerns could
be raised with this system.

The strong jet maxima train and associated deep systems continue
into the middle of next week with another strong system or even
two forecast in global solutions in the middle of the country.
Depending on track, there could certainly be thunderstorm
potential mid-late week. Obviously as today shows, the exact track
will dictate temperatures which can vary wildly this time of
year. With emphasis on the shift this morning being on the short
term, a smart blend of guidance was left for Monday onward in the
forecast.

MTF

&&

.AVIATION...
For the 12Z TAFs...

Main aviation weather concerns:

Cig trends this morning, Wind trends through the period and
chances for thunderstorms and associated cig/vis impacts this
afternoon/evening.

With strong, gusty flow off of Lake Michigan, lake effect stratus
has spread inland across nern IL with low end mvfr cigs hanging in
at ORD/DPA. MDW Has had periods of mvfr cigs overnight, and with
little change to the air mass expected through at least the
morning hours, expect that MDW will likely still see mvfr cigs
this morning.

As the low pressure system over nern Nebraska continues to deepen
and slowly lift to the north, winds across the region will remain
strong and gusty through the period. The main concern with winds
will be timing of significant wind shifts. Expect winds at the
terminals to remain generally easterly through much of the day.
By late afternoon, there is in increasing likelihood that the
associated warm front will surge north through IL, quickly
shifting winds from easterly with gusts of 30-35 kt to southerly
with gusts of 30 to 35 kt. Latest thinking is that the shift to
southerly should occur in the 22-24z time frame.

The period of time with strong southerly winds should be
relatively short, perhaps 4-5 hrs, as the associated cold front
is expected to quickly push east across the region. The greatest
chance for thunderstorms will be in advance of and along the cold
front when the warm sector will be resident across the area. Have
have pushed back the timing of TS at the terminals, with the
latest guidance showing a slightly slower progression of the
system and the greatest thunder potential should be during the
evening hours. Have gone with a short Tempo TS as the front should
be pushing rather quickly eastward, just a little later than
previously anticipated. Following the passage of the front, winds
will shift from southerly to southwesterly. Expect that the
southwest winds will strengthen late tonight and into Friday
morning, with gusts up to 30 kt again.

&&

.MARINE...
400 AM CDT

No changes to the Gale Headlines for the overnight hours through
Thursday morning. Deep low pressure will lift northward across the
Upper Missouri Valley overnight and into Thursday. With strong
high pressure centered over Hudson Bay and extending into the
Upper Great Lakes, a strong easterly gradient will keep Gale
Force winds over the IL/IN nearshore  waters through Thursday
morning. Largest waves will be north of Northerly Island where
easterly fetch will be longest. Winds over southern Lake Michigan
are expected to shift to more southerly later Thursday afternoon as
a warm front lifts north.

In the wake of the system cold front passage Thursday night,
southwest winds will likely return to gale force on Friday as the
low pressure system lifts to near Lake Superior. The active
pattern will continue, with the next significant low pressure area
set to bring strong northeast winds to southern Lake Michigan on
Sunday.

AK/Castro

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory...ILZ003-ILZ004-ILZ005-ILZ008-ILZ010-ILZ011-ILZ012
     until noon Thursday.

     Wind Advisory...ILZ020-ILZ021-ILZ022-ILZ023-ILZ032-ILZ033-
     ILZ039...noon Thursday to 8 PM Thursday.

     Wind Advisory...ILZ019 until 8 PM Thursday.

     Lakeshore Flood Advisory...ILZ006-ILZ014 until 1 PM Thursday.

IN...Wind Advisory...INZ001-INZ002-INZ010-INZ011-INZ019...noon
     Thursday to 8 PM Thursday.

LM...Gale Warning...nearshore waters until 1
     PM Thursday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Apr 11, 3:12 AM CST, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
412 AM CDT Thu Apr 11 2019

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
120915-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
412 AM CDT Thu Apr 11 2019 /512 AM EDT Thu Apr 11 2019/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Elevated Damaging Wind Risk...up to 60 mph.
     Limited Tornado Risk.
     Limited Hail Risk...up to nickel size.
  Elevated Non thunderstorm Wind Risk.
  Elevated Lakeshore Flood Risk.

DISCUSSION...

  Winds will gust to 40 to 45 mph at times today, with the most
  likely areas and timing being south of Interstate 80 this morning
  and south of Interstate 80 this afternoon and early this evening.

  Isolated non-severe thunderstorms are possible across north
  central Illinois through mid afternoon. More widespread
  thunderstorms are expected to develop across northwest and
  north central Illinois late this afternoon and move across the
  entire outlook area this evening. Scattered severe weather from
  these storms is possible, with the primary threat being strong
  winds, though a few brief tornadoes are possible.

  Minor lakeshore flooding will continue to be a hazard in
  northeast Illinois this morning, especially north of Chicago.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Limited Non Thunderstorm Wind Risk.
  Elevated Fire Weather Risk.
Sunday...
  Limited Snow Risk.
Tuesday and Wednesday...
  Limited Thunderstorm Risk.

DISCUSSION:

  Wind gusts to 45 mph are possible on Friday.

  The next significant storm system could bring wet snow to parts
  of the area on Sunday, with accumulation possible.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed late this afternoon in north central
  Illinois, and possibly points east this evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the northeast at 70 mph.

LMZ740>745-120915-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
412 AM CDT Thu Apr 11 2019

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Gale force winds and or very hazardous waves.
  Elevated Thunderstorm Risk...with an associated:
     Limited hail risk...up to nickel size.
     Elevated thunderstorm wind gust risk...up to 50 knots.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday through Monday...
  Hazardous conditions for small craft are likely.
Tuesday...
  Limited Thunderstorm Risk.

MTF

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Apr 11, 7:30 AM CST, 45 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
830 AM CDT THU APR 11 2019

ILZ010-111400-
Lee IL-
830 AM CDT THU APR 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEE COUNTY UNTIL 900 AM
CDT...

At 829 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Walnut to 7 miles northeast of Princeton.
Movement was northeast at 60 mph.

Nickel size hail will be possible with these storms.

Locations impacted include...
Dixon, Walton, Amboy, Franklin Grove, Sublette, Compton and West
Brooklyn.

Including the following interstates...
 I-39 between mile markers 88 and 90.
 I-88 between mile markers 53 and 64.

This includes...  Lee County Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4186 8946 4180 8897 4163 8913 4163 8917
      4158 8917 4159 8963
TIME...MOT...LOC 1329Z 218DEG 52KT 4151 8962 4147 8941

RC
Special weather statement, Apr 11, 7:55 AM CST, 20 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
855 AM CDT THU APR 11 2019

ILZ008-010-011-111415-
De Kalb IL-Ogle IL-Lee IL-
855 AM CDT THU APR 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OGLE...NORTHEASTERN
LEE AND SOUTHERN DE KALB COUNTIES UNTIL 915 AM CDT...

At 854 AM CDT, Doppler radar was tracking a strong thunderstorm near
Paw Paw, or near Shabbona, moving northeast at 65 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Rochelle, Shabbona, DeKalb, Cortland, Waterman, Malta, Paw Paw,
Creston, Lee, Compton, Steward and West Brooklyn.

Including the following interstates...
 I-39 between mile markers 80 and 98.
 I-88 between mile markers 78 and 98.

This includes...  Northern Illinois University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4195 8900 4194 8861 4163 8888 4163 8893
      4168 8920
TIME...MOT...LOC 1354Z 220DEG 57KT 4175 8900

RC
Special weather statement, Apr 11, 8:14 AM CST, 1 minute before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
914 AM CDT THU APR 11 2019

ILZ011-012-111445-
Kane IL-De Kalb IL-
914 AM CDT THU APR 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DE KALB AND NORTHWESTERN
KANE COUNTIES UNTIL 945 AM CDT...

At 913 AM CDT, Doppler radar was tracking a strong thunderstorm over
Cortland, or near Sycamore, moving northeast at 60 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Elgin, Carpentersville, Algonquin, Sycamore, Genoa, Sleepy Hollow,
DeKalb, Huntley, West Dundee, Gilberts, Hampshire, Cortland, Maple
Park, Kingston, Malta, Lily Lake, Virgil, Pingree Grove and
Burlington.

Including the following interstates...
 I-88 between mile markers 84 and 103.
 I-90 between mile markers 27 and 38.

This includes...  Northern Illinois University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4178 8865 4188 8894 4189 8894 4215 8874
      4215 8827
TIME...MOT...LOC 1413Z 222DEG 52KT 4190 8871

RC

The radar

The Chicago radar (KLOT), 66 km away, was scanning. The volume nearest the first event began at 14:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, De Kalb

When
April 11, 8:15 AM CST
Where
De Kalb County, Dekalb
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.930, -88.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813544.